Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 1, 2008, 2:45 PM EDT for Tyrrell County, Washington County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2008, 2:45 PM EDT (18:45 UTC)
- Expired
- Oct 1, 2008, 3:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 125 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 3:02 PM EDT | HAIL 1 | 6 Nw Wenona, NC | HAIL COVERED THE ROAD ON HIGHWAY 99 |
| Oct 1, 3:21 PM EDT | HAIL 0.75 | Creswell, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 011845
SVRMHX
NCC177-187-011930-
/O.NEW.KMHX.SV.W.0182.081001T1845Z-081001T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT WED OCT 1 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN TYRRELL COUNTY IN EASTERN NORTH CAROLINA...
SOUTHEASTERN WASHINGTON COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 330 PM EDT
* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WENONA...OR ABOUT 12 MILES SOUTHEAST OF PLYMOUTH...AND MOVING
NORTHEAST AT 27 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PUNGO LAKE BY 255 PM EDT...
CENTER OF PHELPS LAKE BY 300 PM EDT...
8 MILES SOUTHEAST OF SCUPPERNONG BY 315 PM EDT...
WOODLEY BY 325 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3570 7670 3577 7675 3599 7639 3596 7636
3595 7636 3595 7634 3585 7621 3570 7621
TIME...MOT...LOC 1845Z 244DEG 24KT 3572 7662
$$
CULLEN1 follow-up statement
000
WWUS52 KMHX 011904
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
304 PM EDT WED OCT 1 2008
NCC177-187-011930-
/O.CON.KMHX.SV.W.0182.000000T0000Z-081001T1930Z/
WASHINGTON NC-TYRRELL NC-
303 PM EDT WED OCT 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WESTERN TYRRELL AND SOUTHEASTERN WASHINGTON COUNTIES...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WENONA...OR ABOUT 12 MILES SOUTHEAST OF PLYMOUTH...
MOVING NORTHEAST AT 26 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CENTER OF PHELPS LAKE BY 310 PM EDT...
7 MILES SOUTHEAST OF SCUPPERNONG BY 325 PM EDT...
CRESWELL AND WOODLEY BY 330 PM EDT...
HAIL UP TO QUARTER SIZE HAS BEEN REPORTED BETWEEN WENONA AND ROPER
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3570 7670 3577 7675 3599 7639 3596 7636
3595 7636 3595 7634 3585 7621 3570 7621
TIME...MOT...LOC 1903Z 243DEG 22KT 3576 7655
$$
CULLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 11:44 AM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Oct 1, 11:44 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1144 PM EDT WED OCT 1 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND MOVE ACROSS THE
AREA THIS EVENING. HIGH PRESSURE WILL BUILD IN FROM THE WEST
THURSDAY AND FRIDAY AND EXTEND OVER THE AREA FROM THE NORTH THROUGH
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN FOCUS CONTINUES TO BE SVR TSTM THREAT THIS AFTN AND EVENING.
PER SPC DAY 1 OUTLOOK...PARAMETERS ARE LINING UP FOR DECENT CHANCE
OF SVR. BELIEVE MAIN THREAT WILL BE LARGE HAIL DUE TO LOW WBZ AND
FRZNG LVL BUT WIND FIELDS SUPPORTIVE OF ISOLD THREAT OF SUPERCELLS
AND TORNADOES. MODIFIED SOUNDING GIVES WBZ OF 9300...FRZG LVL
10200...RESULTING IN VIL OF DAY OF 50-55 AND 55 DBZ CORE HGT OF
18000. RAISED POPS TO LIKELY WESTERN AND NRN SECTIONS THIS AFTN AND
ERN SECTIONS THIS EVENING...AND MENTIONED SOME STORMS PSBL SVR. NO
CHANGE TO TEMPS.
THE MODELS WERE IN GOOD AGREEMENT THAT THE FRONT SHOULD CLEAR THE
COAST BEFORE MIDNIGHT ENDING THE THE THREAT FOR
SHOWERS/THUNDERSTORMS. MUCH COOLER AND DRIER AIR FOLLOWS THE PASSAGE
OF THE FRONT OVERNIGHT WITH LOWS EXPECTED TO FALL INTO THE 50S AWAY
FROM THE BEACHES.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD OVER THE REGION IN SEVERAL PIECES OVER
THE NEXT SEVERAL DAYS WITH MAINLY CLEAR SKIES EXPECTED THROUGH
THE PERIOD. THE INITIAL SURFACE HIGH WILL BRING PLEASANTLY COOL
TEMPERATURES TO THE REGION WITH HIGHS THURSDAY IN THE LOWER TO
MIDDLE 70S AND LOWS THURSDAY NIGHT IN THE MIDDLE TO UPPER 40S
WHICH WILL BE NEAR RECORD LOWS.
MODERATION TO NEAR NORMAL TEMPERATURES ARE EXPECTED FRIDAY AND
SATURDAY WITH HIGHS IN THE UPPER 70S AND LOWS IN THE 50S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
STILL CALLING FOR A MAINLY DRY FORECAST WITH HIGH SURFACE
PRESSURES. A WEAK BACKDDOR FRONT WITH LIMITED MOISTURE IS FORECAST
TO CROSS THE AREA MONDAY OR MONDAY NIGHT FOLLOWED A SECOND
STRONGER REINFORCING HIGH FROM THE NORTH FOR EARLY NEXT WEEK. IF
THIS HIGH IS AS STRONG AS THE 00Z OPERATIONAL GFS IS INDICATING
THEN TEMPERATURES WILL BE BELOW NORMAL.
&&
.AVIATION /14Z TODAY THROUGH SUNDAY/...
FOG WILL DISSIPATE OVER THE NEXT COUPLE OF HOURS AS WINDS INCREASE
AHEAD OF THE APPROACHING FRONT AND MIX OUT THE LOW LEVEL MOISTURE.
SURFACE FLOW WILL BE SOUTHWEST 5-10 KNOTS THIS MORNING...INCREASING
TO 10-15 KNOTS THIS AFTERNOON. VFR CONDITIONS WITH CLOUD BASES
3500-4000 FT. ATMOSPHERE WILL BE RATHER UNSTABLE THIS AFTERNOON WITH
SCATTERED CONVECTION EXPECTED ALONG AND AHEAD OF FRONT. A FEW STORMS
MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND HAIL THE PRIMARY
THREAT. FORECAST SOUNDINGS INDICATE WIND GUSTS AROUND 50 KNOTS
POSSIBLE. TIMEFRAME OF GREATEST THREAT BETWEEEN 18Z AND 02Z. MOST
LIKELY TERMINALS TO BE AFFECTED WILL BE PGV AND ISO. FRONT WILL
CLEAR THE COAST EARLY THIS EVENING WITH VFR/SKC AFTER MIDNIGHT
VFR TO DOMINATE IN THE EXTENDED WITH DRY HIGH PRES RULING.
&&
.MARINE...
LATEST COASTAL/BUOY OBSERVATIONS SHOW LIGHT WEST TO WEST-SOUTHWEST
FLOW. SEAS RUNNING 2-4 FEET. SPEEDS WILL INCREASE THIS AFTERNOON
AHEAD OF APPROACHING COLD FRONT. SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON. SOME OF THE
STORMS COULD BE SEVERE WITH GUSTS OF AROUND 50 KNOTS. THIS COULD
POSE A THREAT TO MARINE INTERESTS LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS. THE FRONT SHOULD CLEAR THE COAST BY AROUND 02-04Z
BRINGING A QUICK END TO ANY SHOWER/THUNDERSTORM ACTIVITY. CURRENT
MARINE ZONES LOOK VERY GOOD WITH NO CHANGES NEEDED.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS EVENING TO 11 AM EDT
THURSDAY FOR AMZ152-154.
&&
SYNOPSIS...JME
NEAR TERM...JBM/JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...HSA
MARINE...HSAHazardous weather outlook, Oct 1, 4:55 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 455 AM EDT WED OCT 1 2008 NCZ029-044>047-079>081-090>094-020900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 455 AM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ103-104-020900- OUTER BANKS DARE-OUTER BANKS HYDE- 455 AM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ095-020900- CARTERET- 455 AM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ098-020900- ONSLOW- 455 AM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Oct 1, 2:26 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
226 PM EDT WED OCT 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 3 SW KINSTON 35.24N 77.63W
10/01/2008 E0.75 INCH LENOIR NC PUBLIC
PENNY SIZED HAIL REPORTED ON TYREE ROAD.
&&
BCULLENThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:28 AM EDT | Small Craft Advisory | MHX | 27 hr | |
| Oct 1, 2:00 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Lenoir, Pitt | 45 min |
| Oct 1, 2:18 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir, Pitt | 27 min |
| Oct 1, 2:28 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Lenoir | 23 min |
| Oct 1, 2:37 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 38 min |
| Oct 1, 2:42 PM EDT | Tornado Warning | MHX | Craven, Jones, Lenoir | 22 min |
| Oct 1, 2:59 PM EDT | Tornado Warning | MHX | Beaufort | 31 min |
| Oct 1, 3:10 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Lenoir, Pitt | 27 min |
| Oct 1, 3:26 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir | 34 min |
| Oct 1, 3:30 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 45 min |
| Oct 1, 3:31 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 44 min |
| Oct 1, 3:51 PM EDT | Tornado Warning | MHX | Lenoir | 23 min |
| Oct 1, 4:01 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 44 min |
| Oct 1, 4:05 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 40 min |
| Oct 1, 4:16 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 44 min |
| Oct 1, 4:18 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir, Pitt | 42 min |
| Oct 1, 4:36 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 39 min |
| Oct 1, 4:42 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 48 min |
| Oct 1, 4:46 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 44 min |
| Oct 1, 4:47 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 43 min |
| Oct 1, 4:49 PM EDT | Special Marine Warning | MHX | 56 min | |
| Oct 1, 4:53 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 27 min |
| Oct 1, 5:01 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 44 min |
| Oct 1, 5:12 PM EDT | Tornado Warning | MHX | Martin | 23 min |
| Oct 1, 5:18 PM EDT | Tornado Warning | MHX | Beaufort, Martin, Pitt | 23 min |
| Oct 1, 5:19 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 41 min |
| Oct 1, 6:08 PM EDT | Special Marine Warning | MHX | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.